Thunderstorm Wind, Winnebago
- When
- August 4, 8:24 PM CST
- Where
- Winnebago County, Winnebago
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -89.230
Estimated winds of 60-65 mph.
Showers and thunderstorms developed across northern Illinois during the evening hours. Some of the storms contained wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Showers and thunderstorms developed across northern Illinois during the evening hours. Some of the storms contained wind gusts in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 7:17 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 817 PM CDT THU AUG 4 2016 .MESOSCALE DISCUSSION... 817 PM CDT One small convective cluster over Wisconsin late this afternoon has largely weakened as it moved east, though a "tail end Charlie" storm continues to remain quite intense with an impressive velocity signature on KMKX WSR-88D. After initially moving southeast a couple hours ago, more recent motion has shown the storm surging eastward and looks likely to remain north of the IL/WI border. Weaker convection has been developing on the outflow boundary trailing south and then west from this storm and this outflow and isolated convection trails west to where it intersects a more intense LEWPy line of convection from near DBQ southwest across eastern IA. Will need to monitor for any increase in coverage of storms along the east-west outflow from initial storm for potential localized heavy rain and possible flash flood issue, though current storm coverage on the outflow is too isolate to warrant a big concern. Farther upstream, convective line approaching the MS river has a couple smaller scale bowing segments, each likely producing locally damaging winds. Both segments appear to be intersecting outflow from prior storms near their respective apices, likely enhancing the wind damage threat. Cannot rule out a damaging wind threat with this line as it moves into our northwestern CWA in an hour or so, but would suspect the wind damage threat should gradually wane as boundary layer begins to cool a bit with sunset and as the line sags farther south away from the core of stronger mid-level flow. A modest low level jet will develop this evening and could sustain storms into the overnight hours, but threat should transition to very heavy rainfall and frequent lightning. Izzi && .SHORT TERM... 234 PM CDT Through Friday... A few robust thunderstorm cells upstream should follow the CAPE gradient and low level jet, remaining well west of the CWA through this evening. Central IA is currently boasting 6,000 J/KG of CAPE due to PWAT of nearly 2.0 inches. Further east towards northern IL, a drier and less storm-friendly atmosphere exists, which should shut down convection near or just east of the IA/IL state line this afternoon. Locally, expect fair weather and slightly drier/more comfortable conditions than originally thought earlier in the week. High pressure centered over the Great Lakes continues to influence the Chicago area as upper level temperatures are up to +10C at H7. This has helped skirt the LLJ and moisture well NW of the CWA. Larger scale forcing due to a closed 500 mb low over Manitoba will help fuel a cold front trucking across the Midwest overnight. Broad ascent and layer saturation will occur as the frontal system makes its way toward NW IL by midnight local time. Looking at the frontogenesis in the sfc to 10,000 foot layer and projected theta-e change, it appears the main moisture axis will be outrunning its forcing. This has led to a slight change in the forecast to favor showers with scattered embedded thunderstorms. Of note, the atmosphere does have nearly 2.5 inches of PWAT to work with, so a few heavy downpours are still possible. Flooding is not a widespread threat though, due to the elevated (bases at 5KFT with warm cloud layer only 10KFT) and progressive (storm motion east at 25KT) nature of the system. Precip threat ends northwest to southeast, generally in the 15-18z time frame Friday. The post frontal airmass will feature NW winds with max temps in the low to mid 80s. MM && .LONG TERM... 219 PM CDT Friday night through Thursday... This weekend...The cold front is expected to lay out along the Ohio Valley Friday night while high pressure builds into the Upper Midwest and western Great Lakes regions. Northwest flow will provide relief from the hot and humid conditions, with seasonable temperatures expected over the weekend. Afternoon highs are expected to top out in the low 80s, except along the lake front where onshore flow and afternoon lake breezes will keep temps in the 70s. Forecast soundings show a strong inversion setting up across the area along with no significant forcing for ascent which will result in dry conditions over the weekend. Next week...Surface ridge axis will shift to our east allowing Gulf moisture to spread back north into the Midwest, along with temperatures in the upper 80s to 90s from Tuesday through the remainder of the week. Unstable conditions along the periphery of the high will allow for unsettled weather much of the upcoming week, though details will be hard to pin down given the rather benign forcing. As such, much of next week is blanketed with slight chance/low chance PoPs. BMD && .AVIATION... For the 00Z TAFs... 647 pm...Main forecast concern this period is thunderstorm potential later this evening and overnight. Scattered activity across southern WI is expected to slowly weaken as it moves east/southeast into less instability. Stronger storms over far southwest WI along with a solid line across northeast IA will continue moving southeast this evening with just about all guidance indicating a weakening trend by late evening with the strongest activity spreading more to the south into northwest IL and eventually west/central IL. So for now have included thunder mention at just rfd and will need to monitor trends this evening for possibly including a short 1-2 hr tempo for the rest of the tafs if activity maintains thunder further east then currently expected. If thunder were to reach the Chicago area terminals... best timing would be 05Z-06Z but confidence is low. This convection is developing along/ahead of a cold front which will move across the area Friday morning. Southerly winds this evening will slowly turn southwesterly overnight and then to the west Friday morning before shifting northwest. Could be a few hour period where winds turn more northerly before settling back to northwest for the rest of the afternoon. cms && .MARINE... 219 PM CDT Low pressure is expected to lift from southern Manitoba this afternoon to James Bay by late tonight with a trailing cold front sweeping across Lake Michigan overnight into Friday. A strong south to southwest breeze will be in place, particularly across the northern half of the lake today. A fresh north to northwest breeze will develop behind the front Friday into Friday night, then winds will diminish over the weekend as high pressure builds over the region. Southerly flow is expected to dominate most of next week as low pressure develops and remains over portions of the northern plains. A series of disturbances ejecting northeast across the Canadian Prairies may result in a few periods of fresh to possibly strong southerly breezes. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 340 PM CDT THU AUG 4 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 052045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 340 PM CDT THU AUG 4 2016 /440 PM EDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED: LIMITED DAMAGING WIND RISK. DISCUSSION: SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF NORTH CENTRAL ILLINOIS BY LATE THIS EVENING OR EARLY OVERNIGHT HOURS. WHILE THEY SHOULD GENERALLY BE UNDERGOING A WEAKENING TREND...A FEW OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO AROUND 60 MPH...MAINLY OVER NORTH CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY... LIMITED THUNDERSTORM RISK...MAINLY SOUTH OF I-80. LIMITED EXCESSIVE HEAT RISK...SOUTH OF I-80. TUESDAY... LIMITED THUNDERSTORM RISK. WEDNESDAY... LIMITED THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN FAR NORTH CENTRAL ILLINOIS THIS EVENING. GENERAL STORM MOTION OF THE DAY: MOVING TO THE SOUTHEAST AT 25 MPH. && LMZ740>745-052045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 340 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING...AND AGAIN TUESDAY AND WEDNESDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-052045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 340 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING AND AGAIN TUESDAY AND WEDNESDAY. && BMD VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
3 thunderstorm wind. Local standard time, as filed.
Estimated winds of 60-65 mph.
Large tree reported blocking part of roadway on Illinois Route 2 near Byron. Time estimated from radar.
Branches and small trees downed on Newburg Rd. Report relayed via WTVO Rockford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659016, 659017, 659019.